Hail, Neosho
- When
- March 12, 6:30 PM CST to 6:31 PM CST
- Where
- Neosho County, 0.55 mi E of St Paul
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.520, -95.160
An isolated storm developed over Neosho County and quickly became severe. Half-dollar sized was reported in eastern Neosho County as the storm quickly moved off to the east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated storm developed over Neosho County and quickly became severe. Half-dollar sized was reported in eastern Neosho County as the storm quickly moved off to the east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 12, 5:55 PM CST, 35 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Wichita KS
655 PM CDT Tue Mar 12 2024
.KEY MESSAGES...
* Low potential for strong to severe storms Wednesday
afternoon/evening.
* Elevated fire weather concerns for Wednesday.
* Continued above average temperatures through Wednesday, with a
cool down commencing by Thursday-Thursday night from the
north. Near normal temperatures this weekend.
&&
.DISCUSSION...
Issued at 345 PM CDT Tue Mar 12 2024
Rest of this afternoon...
Early this afternoon, water vapor satellite imagery shows a
shortwave upper trough skating over the central plains. Meanwhile, a
larger, synoptic scale trough is digging into the western CONUS
helping to promote unsettled weather across the Great Basin and
Rocky Mountains. At the surface, a weak low is tracking along the I-
70 corridor, and breezy southwesterly/westerly winds are helping to
mix a diffuse dryline east into southeast Kansas and western
Missouri. For south-central Kansas into the Flint Hills, warm, dry,
and breezy conditions will help to create very high grassland fire
danger for the remainder of the afternoon. Meanwhile, across far
southeast Kansas, a storm or two may develop this afternoon/evening,
but will quickly move east into Missouri. Chances for a storm across
Allen, Neosho, Labette counties are quite low (at or below 15%).
Conditional Chance for Severe Storms on Wednesday...
The synoptic scale trough will continue to dig into the western
CONUS as an embedded lead shortwave ejects into the south-central
plains on Wednesday. This will set the stage for a conditional
chance of strong to severe storms across much of the area during the
afternoon and evening hours. Short-term models have been not very
helpful to say the least, at least in terms of the exact positioning
of the surface low, warm front, and dryline by Wednesday afternoon.
However, trends in most of the modeling have been slightly further
south and west this morning. As such, the possibility for a strong
to severe storm or two has shifted just a bit further south and west,
and now includes the I-135 corridor and locations to the east as
well as locations along the I-70 corridor.
Capping will be weak along the dryline, and decent diffluence
aloft should help to promote storm development, especially
further north closer to the warm front. However, many of the
CAMs suggest the dryline may be quite diffuse and the quality of
moisture in the warm sector may be poor. The lack of confluence
at the surface and questionable low level moisture will likely
hinder thunderstorm development further south along the dryline.
With that being said, if a storm can develop, it will have a
fairly decent environment to work with. Steep lapse rates will
foster fairly good instability across the warm sector (despite
issues with low-level moisture), with 1500-2000 J/kg MLCAPE.
This along with modest deep layer shear around 35 knots should
favor supercells. Up to quarter-sized hail and 60 mph wind gusts
are the main concerns. Low-level shear will be quite marginal;
however, a tornado cannot be ruled out.
Meanwhile, along the I-70 corridor and into northeast Kansas,
enhanced low-level moisture along the warm front and better
forcing for ascent will likely support a better chance for the
development of showers and storms across these areas. Similar
instability and shear parameter to those in the warm sector
should support an organized storm mode with quarter-sized hail
and 60 mph wind gusts being the main concerns. However, a
tornado cannot be ruled out, especially for any discrete
supercells along the warm front where low-level SRH will be
maximized.
Thursday through the Beginning of Next Week...
Backed winds Wednesday night into Thursday morning will allow for
moisture to pile up ahead of a slowly advancing cold front. Little
to no capping and decent surface confluence ahead of the front
should be enough for the development of scattered showers and storms
across northeast Oklahoma, far southeast Kansas, and southern
Missouri. While most of the strong to severe storms will likely be
south and east of the CWA, a strong storm with small hail and gusty
winds cannot be ruled out across far southeast Kansas (in and around
the vicinity of Chetopa). The cold front is expected to finally push
through the area Thursday night which will end precipitation chances
through the end of the forecast period across the area. Cooler
conditions are expected through the weekend as the region ends up
underneath a northwesterly flow regime through Monday. Another
system begins to approach the area on Tuesday, and a warming trend
appears probable going into the middle of next week.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 653 PM CDT Tue Mar 12 2024
Main aviation concerns will be storms over far southeast KS for
the next hour or so along with an increase in lower clouds Wed,
east of I-135.
A couple storms are trying to develop along a dryline in
southeast KS. However, by the time they get going, they will
likely be east of KCNU. Additional storms may try and develop
late Wed afternoon/early evening along a warm front that should
generally stretch along or north of I-70. At this point
confidence isn't high enough to insert into TAFs, with better
chances north and northeast of our forecast area. Also may see
some MVFR cigs try and work into eastern KS on Wed as low level
moisture continues to increase.
&&
.FIRE WEATHER...
Issued at 345 PM CDT Tue Mar 12 2024
Today...
Very high grassland fire danger is expected for the rest of this
afternoon south of US-50 due to warm, dry, and breezy conditions.
Wednesday...
Very high grassland fire danger is possible each afternoon across
south-central Kansas and the Flint Hills on Wednesday. Warm, dry,
and breezy conditions are expected to drive promote fire weather
conditions, especially west of a dryline that will be located
along the I-135 corridor Wednesday afternoon.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...JC
AVIATION...RBL
FIRE WEATHER...JCHazardous Weather Outlook National Weather Service Wichita KS 708 PM CDT Tue Mar 12 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-132100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 708 PM CDT Tue Mar 12 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight An isolated thunderstorm may impact far southeast Kansas early this evening. The strongest activity will be capable of dime size hail and 50 mph winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Very high grassland fire danger will continue Wednesday across portions of south-central, and southeast Kansas. Thunderstorm chances increase late Wednesday afternoon and evening, generally along and north of I-70, with a conditional chance for an isolated thunderstorm or two further south for locations along and east of the I-135 corridor. Large hail and damaging winds will be the primary threat, although a tornado or two cannot be ruled out. There is a continued slight chance for thunderstorms over far southeast Kansas Thursday afternoon and evening, with a few strong storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement National Weather Service Wichita KS 703 PM CDT Tue Mar 12 2024 KSZ096-130045- Neosho KS- 703 PM CDT Tue Mar 12 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NEOSHO COUNTY THROUGH 745 PM CDT... At 702 PM CDT, Doppler radar was tracking a strong thunderstorm over Galesburg, or 6 miles southwest of Erie, moving east at 15 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Erie, St. Paul, Galesburg, Lake Parsons, and South Mound. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3738 9538 3756 9540 3762 9509 3739 9509 TIME...MOT...LOC 0002Z 263DEG 14KT 3748 9530 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH JAKUB
Preliminary Local Storm Report
National Weather Service Wichita KS
729 PM CDT Tue Mar 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Hail 4 SSW Erie 37.52N 95.27W
03/12/2024 E0.75 inch Neosho KS Public
&&The Tulsa radar (KINX), 154 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166967.